Oklahoma, 2022

Wildfire in Oklahoma, December 3, 2022

December 3, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Oklahoma Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 3, 2:40 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 3, 2:40 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
240 PM CST Sat Dec 3 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 222 PM CST Sat Dec 3 2022

Current satellite observations show a large area of high pressure
over the Gulf of Mexico well into parts of Texas and Mexico in the
mid to upper levels. Upstream is a closed low just off the coast
of the Pacific Northwest. These two systems are working together
to bring a stream of subtropical moisture in the mid to upper
levels over AZ, NM, and the combined OK/TX Panhandles. This
moisture is already creating some cloud cover over the area and
will help keep daytime temperatures in the 40s for much of the FA.
Later tonight models are depicting some PVA with a shortwave
disturbance which will give much of the TX Panhandle some rain
this evening into the overnight hours. Short term models are
favoring the I-40 corridor for this precipitation at this time
with PoPs around 50 to 70 percent. The OK Panhandle looks to be
removed from this moisture and expected to stay dry. Areas in the
TX Panhandle where the higher PoPs are may still only get between
0.05" to 0.25" of QPF.

Overnight winds are looking to stay up around the 10-15 mph range
and H85 temperatures are looking to warm to around 8 to 10
degrees C will help keep surface temperatures in the mid 30s
overnight. Cloud cover will stick around not only through the
overnight hours but well into tomorrow afternoon as well. With the
increasing H85 temperatures overnight into tomorrow. Sunday's
afternoon highs are progged to make it back into the mid 50s to
lower 60s in the far southern TX Panhandle. Overnight lows will be
quite warm tomorrow night too with lower 50s in the southern TX
Panhandle.

36

&&

.LONG TERM...
(Monday through next Friday)
Issued at 222 PM CST Sat Dec 3 2022

For Monday through Tuesday night, dry weather is expected to
prevail across the OK and TX Panhandles as southwesterly flow
aloft prevails. The next cold front is expected to move through
the region very late Monday afternoon into Monday night. No
precipitation is anticipated with this frontal passage. The latest
12Z medium range deterministic models as well as more of the
respective ensemble members continue to trend towards less in the
way of precipitation chances associated with the next upper level
shortwave trof slated to graze the area Wednesday into Thursday
morning. The most recent NBM pops have also trended downward
compared to values seen 24 hours ago, and this seems reasonable
given the latest model trends. Light amounts of precipitation
remain possible, mainly across the eastern and southeastern
sections. NBM pops and temperatures were utilized for all periods
of the long term forecast.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 1123 AM CST Sat Dec 3 2022

VFR conditions are expected to prevail through about 03Z Sunday.
Increasing chances for rain after 00Z may lead to the possibility
for MVFR VIS for KAMA and KDHT after 03Z. KGUY should remain with
VFR conditions through the entire period. Winds are expected to
be in the 10 to 15 kt range out of the south to southwest through
the period. A broken deck should remain above 8k ft with a few to
scattered below 5k ft.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                36  62  50  69 /  70   0   0   0
Beaver OK                  34  55  37  62 /  10   0   0   0
Boise City OK              34  57  40  62 /  10   0   0   0
Borger TX                  39  63  49  69 /  60   0   0   0
Boys Ranch TX              38  64  48  69 /  60   0   0   0
Canyon TX                  37  64  50  70 /  70   0   0   0
Clarendon TX               35  63  50  72 /  70  10   0   0
Dalhart TX                 36  59  42  66 /  20   0   0   0
Guymon OK                  34  57  39  63 /  10   0   0   0
Hereford TX                38  65  50  70 /  70   0   0   0
Lipscomb TX                34  59  42  64 /  30   0   0   0
Pampa TX                   35  60  48  67 /  70   0   0   0
Shamrock TX                33  59  47  71 /  80  10   0   0
Wellington TX              36  61  48  74 /  60  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....02
AVIATION...36
Hazardous weather outlook, Dec 3, 2:14 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
214 PM CST Sat Dec 3 2022

OKZ001>003-TXZ001>020-317-041200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
214 PM CST Sat Dec 3 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Local storm report, Dec 3, 11:44 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1144 AM CST SAT DEC 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HIGH SUST WINDS  11 S ROMERO             35.57N 102.96W
12/02/2022  M42 MPH          OLDHAM             TX   MESONET

            SUSTAINED 40 MPH UP TO 42 MPH OCCURRED FROM
            11:58 AM CST TO 3:07 PM CST.

&&
Local storm report, Dec 3, 11:48 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1148 AM CST SAT DEC 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HIGH SUST WINDS  2 N STINNETT            35.84N 101.45W
12/02/2022  M42 MPH          HUTCHINSON         TX   MESONET

            SUSTAINED 40 MPH UP TO 42 MPH OCCURRED FROM
            11:08 AM CST TO 3:24 PM CST.

&&
Local storm report, Dec 3, 11:52 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1152 AM CST SAT DEC 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HIGH SUST WINDS  4 WNW STRATFORD         36.36N 102.13W
12/02/2022  M45 MPH          SHERMAN            TX   MESONET

            SUSTAINED 40 MPH UP TO 45 MPH OCCURRED FROM
            11:06 AM CST TO 3:00 PM CST.

&&
Local storm report, Dec 3, 11:58 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1158 AM CST SAT DEC 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HIGH SUST WINDS  2 N TEXLINE             36.41N 103.02W
12/02/2022  M59 MPH          DALLAM             TX   MESONET

            SUSTAINED 40 MPH UP TO 59 MPH OCCURRED FROM
            10:02 AM CST TO 4:32 PM CST.

&&
Local storm report, Dec 3, 12:02 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1202 PM CST SAT DEC 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HIGH SUST WINDS  4 E VEGA                35.24N 102.35W
12/02/2022  M45 MPH          OLDHAM             TX   MESONET

            SUSTAINED 40 MPH UP TO 45 MPH OCCURRED FROM
            10:58 AM CST TO 3:36 PM CST.

&&
Local storm report, Dec 3, 12:06 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1206 PM CST SAT DEC 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     NON-TSTM WND GST 2 N TEXLINE             36.41N 103.02W
12/02/2022  M59 MPH          DALLAM             TX   MESONET

1025 AM     NON-TSTM WND GST 2 N TEXLINE             36.41N 103.02W
12/02/2022  M64 MPH          DALLAM             TX   MESONET

1105 AM     HIGH SUST WINDS  1 S BLACK MESA PARK     36.83N 102.88W
12/02/2022  M45 MPH          CIMARRON           OK   MESONET

            SUSTAINED 40 MPH UP TO 45 MPH OCCURRED FROM
            10:55 AM CST TO 2:40 PM CST.

1105 AM     NON-TSTM WND GST 1 S BLACK MESA PARK     36.83N 102.88W
12/02/2022  M63 MPH          CIMARRON           OK   MESONET

1111 AM     HIGH SUST WINDS  4 E VEGA                35.24N 102.35W
12/02/2022  M45 MPH          OLDHAM             TX   MESONET

            SUSTAINED 40 MPH UP TO 45 MPH OCCURRED FROM
            10:58 AM CST TO 3:36 PM CST.

1115 AM     NON-TSTM WND GST 4 E VEGA                35.24N 102.35W
12/02/2022  M58 MPH          OLDHAM             TX   MESONET

1135 AM     HIGH SUST WINDS  3 SSE BOISE CITY        36.69N 102.50W
12/02/2022  M52 MPH          CIMARRON           OK   MESONET

            SUSTAINED 40 MPH UP TO 52 MPH OCCURRED FROM
            10:35 AM CST TO 2:15 PM CST.

1137 AM     HIGH SUST WINDS  4 WNW STRATFORD         36.36N 102.13W
12/02/2022  M45 MPH          SHERMAN            TX   MESONET

            SUSTAINED 40 MPH UP TO 45 MPH OCCURRED FROM
            11:06 AM CST TO 3:00 PM CST.

1140 AM     NON-TSTM WND GST 3 SSE BOISE CITY        36.69N 102.50W
12/02/2022  M69 MPH          CIMARRON           OK   MESONET

1155 AM     NON-TSTM WND GST 3 SE DUMAS              35.83N 101.92W
12/02/2022  M58 MPH          MOORE              TX   MESONET

1207 PM     NON-TSTM WND GST 3 SW DALHART            36.02N 102.55W
12/02/2022  M58 MPH          HARTLEY            TX   ASOS

1222 PM     HIGH SUST WINDS  2 N TEXLINE             36.41N 103.02W
12/02/2022  M59 MPH          DALLAM             TX   MESONET

            SUSTAINED 40 MPH UP TO 59 MPH OCCURRED FROM
            10:02 AM CST TO 4:32 PM CST.

1222 PM     NON-TSTM WND GST 2 N TEXLINE             36.41N 103.02W
12/02/2022  M72 MPH          DALLAM             TX   MESONET

1231 PM     NON-TSTM WND GST 3 W DUMAS               35.86N 102.01W
12/02/2022  M59 MPH          MOORE              TX   AWOS

1231 PM     NON-TSTM WND GST 3 SE DUMAS              35.83N 101.92W
12/02/2022  M59 MPH          MOORE              TX   MESONET

1240 PM     HIGH SUST WINDS  11 WNW BOOTLEG          34.89N 102.99W
12/02/2022  M42 MPH          DEAF SMITH         TX   MESONET

            SUSTAINED 40 MPH UP TO 42 MPH FROM 11:26 AM
            CST TO 2:26 PM CST.

1243 PM     NON-TSTM WND GST 2 N BORGER              35.70N 101.39W
12/02/2022  M60 MPH          HUTCHINSON         TX   ASOS

0100 PM     HIGH SUST WINDS  11 S ROMERO             35.57N 102.96W
12/02/2022  M42 MPH          OLDHAM             TX   MESONET

            SUSTAINED 40 MPH UP TO 42 MPH OCCURRED FROM
            11:58 AM CST TO 3:07 PM CST.

0148 PM     NON-TSTM WND GST 1 WSW GUYMON            36.68N 101.51W
12/02/2022  M58 MPH          TEXAS              OK   ASOS

0205 PM     HIGH SUST WINDS  2 N STINNETT            35.84N 101.45W
12/02/2022  M42 MPH          HUTCHINSON         TX   MESONET

            SUSTAINED 40 MPH UP TO 42 MPH OCCURRED FROM
            11:08 AM CST TO 3:24 PM CST.

0218 PM     HIGH SUST WINDS  2 WNW HEREFORD          34.83N 102.42W
12/02/2022  M41 MPH          DEAF SMITH         TX   MESONET

            SUSTAINED 40 MPH UP TO 41 MPH OCCURRED FROM
            12:06 PM CST TO 2:51 PM CST.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cimarron

When
December 3, 3:48 PM CST to 4:48 PM CST
Where
Cimarron forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

The East Lake Turn fire developed 128 miles northwest of Boise City and burned 623 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073342.